Alert archive / Iowa / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 121, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 24, 2012, 1:45 AM CDT for Appanoose County, Lucas County, Monroe County, Iowa. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2012, 1:45 AM CDT (06:45 UTC)
- Expired
- Jun 24, 2012, 2:30 AM CDT
- In force
- 45 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Appanoose County, IA, Lucas County, IA, Monroe County, IA
The radar
The Des Moines radar (KDMX), 121 km from the middle of the area, began a volume at 06:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 1:50 AM CDT | HAIL 1 | 2 Sse Melrose, IA | TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 6.8 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1894 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
975
WUUS53 KDMX 240645
SVRDMX
IAC007-117-135-240730-
/O.NEW.KDMX.SV.W.0121.120624T0645Z-120624T0730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
145 AM CDT SUN JUN 24 2012
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
APPANOOSE COUNTY IN SOUTH CENTRAL IOWA...
SOUTHEASTERN LUCAS COUNTY IN SOUTH CENTRAL IOWA...
SOUTHWESTERN MONROE COUNTY IN SOUTH CENTRAL IOWA...
* UNTIL 230 AM CDT
* AT 144 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 13
MILES SOUTHWEST OF ALBIA...OR 14 MILES NORTHWEST OF CENTERVILLE...
AND MOVING SOUTHEAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
CENTERVILLE...RATHBUN LAKE...PLANO...MORAVIA...MYSTIC...RATHBUN...
NUMA...UDELL...EXLINE...MOULTON AND CINCINNATI.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A
MOBILE HOME...GET OUT NOW...AND SEEK SHELTER IN A REINFORCED
BUILDING.
&&
LAT...LON 4061 9299 4083 9310 4090 9310 4090 9313
4097 9317 4103 9296 4074 9264 4066 9263
TIME...MOT...LOC 0645Z 319DEG 19KT 4090 9300
WIND...HAIL 60MPH 1.00IN
$$
DONAVON3 follow-up statements
889
WWUS53 KDMX 240653
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
153 AM CDT SUN JUN 24 2012
IAC117-240703-
/O.CAN.KDMX.SV.W.0121.000000T0000Z-120624T0730Z/
LUCAS IA-
153 AM CDT SUN JUN 24 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LUCAS COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4083 9310 4099 9310 4103 9296 4074 9264
4068 9264 4066 9263 4061 9299
TIME...MOT...LOC 0653Z 326DEG 16KT 4088 9300
$$
IAC007-135-240730-
/O.CON.KDMX.SV.W.0121.000000T0000Z-120624T0730Z/
MONROE IA-APPANOOSE IA-
153 AM CDT SUN JUN 24 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR APPANOOSE AND
SOUTHWESTERN MONROE COUNTIES UNTIL 230 AM CDT...
AT 148 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 14
MILES NORTHWEST OF CENTERVILLE...MOVING SOUTHEAST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE...
CENTERVILLE...RATHBUN LAKE...MORAVIA...PLANO...MYSTIC...RATHBUN...
NUMA...EXLINE...UDELL...CINCINNATI AND MOULTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A REINFORCED BUILDING AND AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS. TURN AROUND DON/T DROWN.
&&
LAT...LON 4083 9310 4099 9310 4103 9296 4074 9264
4068 9264 4066 9263 4061 9299
TIME...MOT...LOC 0653Z 326DEG 16KT 4088 9300
WIND...HAIL 60MPH 1.50IN
$$
DONAVON866
WWUS53 KDMX 240712
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
212 AM CDT SUN JUN 24 2012
IAC007-135-240730-
/O.CON.KDMX.SV.W.0121.000000T0000Z-120624T0730Z/
MONROE IA-APPANOOSE IA-
212 AM CDT SUN JUN 24 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR APPANOOSE AND
SOUTHWESTERN MONROE COUNTIES UNTIL 230 AM CDT...
AT 210 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
NORTHWEST OF CENTERVILLE...MOVING SOUTHEAST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE...
CENTERVILLE...MYSTIC...RATHBUN...NUMA...EXLINE...UDELL...CINCINNATI
AND MOULTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A REINFORCED BUILDING AND AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS. TURN AROUND DON/T DROWN.
&&
LAT...LON 4083 9310 4094 9310 4097 9290 4074 9264
4066 9264 4061 9299
TIME...MOT...LOC 0712Z 326DEG 16KT 4081 9294
WIND...HAIL 60MPH 1.00IN
$$
DONAVON834
WWUS53 KDMX 240728
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
228 AM CDT SUN JUN 24 2012
IAC007-135-240739-
/O.EXP.KDMX.SV.W.0121.000000T0000Z-120624T0730Z/
MONROE IA-APPANOOSE IA-
228 AM CDT SUN JUN 24 2012
...THE SEVERE THUNDERSTORM WARNING FOR APPANOOSE AND SOUTHWESTERN
MONROE COUNTIES WILL EXPIRE AT 230 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4083 9310 4094 9310 4097 9290 4074 9264
4066 9264 4061 9299
TIME...MOT...LOC 0729Z 326DEG 16KT 4075 9288
$$
DONAVONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 12:48 AM CDT, 57 minutes earlier.
Area forecast discussion, Jun 24, 12:48 AM CDT, 57 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 1248 AM CDT SUN JUN 24 2012 ...UPDATED FOR THE 18Z AVIATION DISCUSSION... .SHORT TERM.../TODAY/ SFC WARM FRONT LIFTING NORTH THIS MORNING AND IS BEGINNING TO MOVE INTO THE FAR SOUTHWEST PORTION OF IOWA. STRONG THETA-E ADVECTION CONTINUES TO MOVE THROUGH THE STATE WITH THE MUCAPE AXIS LIFTING INTO NORTH CENTRAL AND NORTHEAST IOWA. THIS IS IN RESPONSE TO A 45 KT LOW LEVEL JET VEERING INTO CENTRAL IOWA. THUNDERSTORM ACTIVITY OVER SOUTH CENTRAL IOWA LATE LAST EVENING AS SINCE DISSIPATED WITH NEW CONVECTION DEVELOPING OVER THE NORTHEAST. THIS ACTIVITY WILL SHIFT OUT OF THE FORECAST AREA EARLY THIS MORNING AS THE 700 MB CAP EXPANDS INTO THE AREA. THE WARM FRONT WILL LIFT INTO CENTRAL IOWA THIS MORNING AND WILL GET JUST NORTH OF HIGHWAY 30 BY MID TO LATE MORNING BEFORE RETREATING THE REMAINDER OF THE DAY. THE EXTREMELY WARM CONDITIONS WITH HIGHS IN THE 90S WILL BE IN PLACE SOUTH OF THE BOUNDARY WITH MID TO UPPER 80S TO THE NORTH. CONDITIONS WILL BE HUMID ACROSS THE ENTIRE AREA WITH DEWPOINTS RISING INTO THE MID 60S TO LOWER 70S. THIS WILL PUSH HEAT INDICES TO NEAR 100 DEGREES OVER THE SOUTHERN HALF BY THIS AFTERNOON. 700 MB TEMPERATURES BY 21Z THIS AFTERNOON WILL RANGE FROM 12C TO 15C. THESE TEMPERATURES SHOULD CAP MOST OF THE AREA THIS AFTERNOON ALONG THE BOUNDARY. THE POSSIBLE EXCEPTION WOULD BE OVER THE FAR SOUTHEAST WHERE THE CAP WILL BE WEAKER HOWEVER THE BRUNT OF THE APPROACHING COLD FRONT WILL ARRIVE AFTER 00Z WITH LIMITED FORCING TO PUNCH THROUGH THE CAP AND GET AIR PARCELS ACCELERATING UP. .LONG TERM /SUNDAY THROUGH SATURDAY/... LITTLE CHANGES IN THE EXTENDED WITH MAINLY QUIET CONDITIONS AND MAIN FOCUS CONTINUING ON THE BUILDING THERMAL RIDGE ACROSS THE REGION BY MIDWEEK. INITIALLY WARM FRONTAL BOUNDARY LIFTING THROUGH CWA TODAY...TO PUSH BACK SOUTHWARD AS A WEAK COOL FRONT TONIGHT...AND SHIFT BACK NORTHWARD LATE MONDAY INTO MONDAY NIGHT AS A WARM FRONT. LITTLE MOISTURE AVAILABLE...ALONG WITH WEAK DYNAMICS ALOFT THEREFORE HAVE DRY CONDITIONS AS THE FRONTAL BOUNDARY WOBBLES ACROSS THE CWA THROUGH EARLY TUESDAY. MODELS TRY TO SPIT OUT SOME QPF MONDAY NIGHT AS THETA-E ADVECTION PICKS UP AS FRONT LIFTS BACK NORTH. HOWEVER MAIN PUSH OF MOISTURE LOOKS TO BE FURTHER NORTHWEST...SO HAVE KEPT THE PERIOD DRY. WITH THE CENTRAL US UPPER RIDGE STRENGTHENING INTO MID WEEK...THERMAL RIDGE BUILDS INTO THE REGION WITH H85 TEMPERATURES PUSHING INTO THE UPPER 20S TO AROUND 30 CELSIUS ACROSS THE CWA FOR WEDNESDAY. THIS SHOULD SEND MAX TEMPERATURES INTO THE 90S ACROSS THE CWA...WITH DEWPOINTS EXPECTED TO BE IN THE MID TO UPPER 60S. THIS WILL SEND HEAT INDICES INTO THE 100 TO 105 DEGREE RANGE. WITH THE SOUTHWEST TO WESTERLY LOW LEVEL FLOW...IF DEWPOINTS END UP BEING A LITTLE DRIER COULD SEE A FEW SITES APPROACH THE 100 DEGREE MARK ACROSS THE WEST CENTRAL/SOUTHWESTERN CWA. BACK DOOR COLD FRONT STILL EXPECTED TO APPROACH NORTHERN CWA THURSDAY AND SLIDE SOUTHWARD ACROSS THE CWA MAINLY THURSDAY NIGHT INTO FRIDAY. FRONTAL BOUNDARY THEN STALLS OUT ACROSS THE CWA INTO THE UPCOMING WEEKEND. THE NEXT CHANCES FOR PRECIPITATION ACROSS THE AREA WILL COME THURSDAY NIGHT INTO THE WEEKEND...AS THE FRONTAL BOUNDARY REMAINS SITUATED ACROSS THE AREA AND A MORE ZONAL TYPE UPPER LEVEL FLOW PATTERN SETS UP. THEREFORE HAVE A COOLING TREND FOR TEMPS TOWARD LATE WEEK INTO THE WEEKEND AS WELL. && .AVIATION...24/18Z THERE ARE POCKETS OF MOISTURE ACROSS IOWA AND WITH HEATING ARE POPPING LOCAL MVFR CIGS IN AN EASTERLY FLOW...MAINLY OVER NORTHERN TAF LOCATIONS. THE POTENTIAL FOR THESE LOCAL MVFR CONDITIONS WILL SHIFT TO MOST TAF LOCATIONS THROUGH THE FORECAST PERIOD AS A FRONTAL BOUNDARY SHIFTS ACROSS THE AREA AND AN EASTERLY FLOW BECOMES MORE PREVALENT. SFC WIND SPEEDS WILL LIKELY INCREASE AFT 03Z AS WELL TO 10-20KTS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...DONAVON LONG TERM...BEERENDS AVIATION...FAB
Hazardous weather outlook, Jun 23, 11:11 PM CDT, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1111 PM CDT SAT JUN 23 2012 IAZ004>007-015>017-023>028-033>036-044>047-057>059-070>072-081-082- 092-093-250415- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE- DALLAS-CASS-ADAIR-MADISON-ADAMS-UNION-TAYLOR-RINGGOLD- 1111 PM CDT SAT JUN 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY CHANCES OF THUNDERSTORMS RETURN TO THE FORECAST THURSDAY NIGHT INTO FRIDAY. AT THIS TIME...IT IT TOO EARLY TO DETERMINE IF THERE IS A THREAT OF SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. IAZ037>039-048>050-060>062-073>075-083>086-094>097-250415- HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-POLK-JASPER-POWESHIEK- WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE- APPANOOSE-DAVIS- 1111 PM CDT SAT JUN 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT ISOLATED TO SCATTERED MAINLY NON SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT. THERE IS A SLIGHT THREAT OF SEVERE WEATHER WITH A FEW OF THE THUNDERSTORMS...A SMALL THREAT OF LARGE HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY CHANCES OF THUNDERSTORMS RETURN TO THE FORECAST THURSDAY NIGHT INTO FRIDAY. AT THIS TIME...IT IT TOO EARLY TO DETERMINE IF THERE IS A THREAT OF SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. REV
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 5:11 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 35 min |
| Jun 24, 5:13 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Butler | 28 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.